manuscripta mathematica

, Volume 69, Issue 1, pp 275–289 | Cite as

The singular set of an energy minimizing map fromB 4 toS 2

  • Robert Hardt
  • Fang-Hua Lin


The singular set of an energy minimizing map from a four dimensional domain toS 2 consists locally of a finite set and a finite union of Hölder continuous curves.


Hausdorff Dimension Energy Density Orthogonal Rotation Boundary Regularity Continuous Curf 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [A] F. J. Almgren, Jr.,Q valued functions minimizing Dirichlet's integral and the regularity of area minimizing rectifiable currents up to codimension 2, PreprintGoogle Scholar
  2. [AL] F.J. Almgren, Jr. and E. Lieb,Singularities of energy minimizing maps from the ball to the sphere: examples, counterexamples, and bounds, Ann. of Math.128 (1988), 483–530CrossRefMathSciNetGoogle Scholar
  3. [BCL] H. Brezis, J.-M. Coron, and E. Lieb,Harmonic maps with defects, Comm. Math. Physics107 (1986), 649–705zbMATHCrossRefMathSciNetGoogle Scholar
  4. [CG] J.M. Coron and R. Gulliver,Minimizing p-harmonic maps into spheres, J. Reine u. Ang. Math.401 (1989), 82–100zbMATHMathSciNetGoogle Scholar
  5. [GW] R. Gulliver and B. White,The rate of convergence of a harmonic map at a singular posnt, Math. Ann.283 (1989), 539–550zbMATHCrossRefMathSciNetGoogle Scholar
  6. [HKL] R. Hardt, D. Kinderlehrer, and F.H. Lin,Stable defects of minimizers of constrained variational principles, Ann. Inst. H. Poincare, Anal. Nonlineaire5 no. 4 (1988), 297–322zbMATHMathSciNetGoogle Scholar
  7. [Hl1] R. Hardt and F.H. Lin,Mappings minimizing the L p norm of the gradient Comm. Pure Appl. Math.15 (1987), 555–588MathSciNetGoogle Scholar
  8. [HL2]—,Stability of singularities of minimizing harmonic maps, J. Diff. Geom.29 (1988), 113–123MathSciNetGoogle Scholar
  9. [M] C.B. Morrey, “Multiple integrals in the calculus of variations,” Springer-Verlag, New York, 1966zbMATHGoogle Scholar
  10. [R] R.E. Reifenberg,Solution of the Plateau problem for m-dimensional surfaces of varying topological type, Acta. Math.104 (1960), 1–92zbMATHMathSciNetGoogle Scholar
  11. [SU1] R. Schoen and K. Uhlenbeck,A regularity theory for harmonic maps, J. Diff. Geom.17 (1982), 307–335MathSciNetzbMATHGoogle Scholar
  12. [SU2]—,Boundary regularity and the Dirichlet problem of harmonic maps, J. Diff. Geom.18 (1983), 253–268zbMATHMathSciNetGoogle Scholar
  13. [S1] L. Simon,Asymptotics for a class of nonlinear evolution equations, Ann. Math. (2)118 (1983), 525–571CrossRefGoogle Scholar
  14. [S2] L. Simon,Isolated singularities for extrema of geometric variational problems, Springer Lecture Notes1161 (1986)Google Scholar
  15. [S3] L. Simon,Uniqueness of some cylindrical tangent cones, PreprintGoogle Scholar
  16. [S4] L. Simon,On the singularities of harmonic maps, PreprintGoogle Scholar

Copyright information

© Springer-Verlag 1990

Authors and Affiliations

  • Robert Hardt
    • 1
    • 2
  • Fang-Hua Lin
    • 1
    • 2
  1. 1.Mathematics DepartmentRice UniversityHoustonUSA
  2. 2.Courant Institute of Mathematical SciencesNew York UniversityNew YorkUSA

Personalised recommendations